ArticleThe American journal of case reports2016
Ciprofloxacin Exposure Leading to Fatal Hepatotoxicity: An Unusual Correlation.
Article in The American journal of case reports, 2016. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 11 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
11 citing papers in PubMed, 19 citations in OpenAlex.
- Ciprofloxacin-Induced Hepatocellular Injury in an Elderly Patient With Polypharmacy and Multiple Comorbidities.Cureus · 2026Article
- Drug-Induced Autoimmune Hepatitis by Varenicline and Infliximab as a Continuous Disease Spectrum with Two Different Flares: Acute Liver Injury Followed by Hepatic Autoimmunity.International journal of molecular sciences · 2025Review
- Study of the Effect of Antibiotics in Drinking Water on the Content of Antioxidant Compounds in Red Wines.Molecules (Basel, Switzerland) · 2022Article
- Ciprofloxacin induced toxic epidermal necrolysis with cholestatic hepatitis: A case report with literature review and revisit to the Naranjo adverse drug reaction probability scale.Clinical case reports · 2022Article
- Acute Immunoallergic Hepatitis in the Presence of Crohn's Disease: A Case Presentation and Review of the Literature.Cureus · 2022Article
- Worldwide Use of RUCAM for Causality Assessment in 81,856 Idiosyncratic DILI and 14,029 HILI Cases Published 1993-Mid 2020: A Comprehensive Analysis.Medicines (Basel, Switzerland) · 2020Review
- A Fatal Case of Ciprofloxacin-induced Fulminant Hepatitis.European journal of case reports in internal medicine · 2020Article
- Incidence, clinical features, and risk factors of fluoroquinolone-induced acute liver injury: a case-control study.Therapeutics and clinical risk management · 2019Article
- Idiosyncratic Drug-Induced Liver Injury Due to Ciprofloxacin: A Report of Two Cases and Review of the Literature.The American journal of case reports · 2018Review
- Non-Exertional Heatstroke: A Case Report and Review of the Literature.The American journal of case reports · 2017Review
- Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
2 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
BACKGROUND Ciprofloxacin is a commonly used fluoroquinolone antibiotic. It is occasionally associated with benign elevations in liver enzymes. Few reports in the literature correlate ciprofloxacin with significant liver injury. We present a fatal case of ciprofloxacin-induced liver failure. CASE REPORT A 74-year-old female was successfully treated with ciprofloxacin for a urinary tract infection (UTI), but immediately began having new-onset symptoms, including fatigue and nausea. This continued for two months, at which time she presented to the hospital; she was found to have elevated liver enzymes and another UTI. She was treated with ciprofloxacin again for UTI and discharged three days later, following mild improvement. One week later, she returned to another hospital and was found to have more significantly elevated liver function tests and jaundice. Extensive viral and autoimmune panels were unremarkable. Liver biopsy showed cholestatic hepatitis of unclear etiology. The patient was discharged again following a mild decline in liver enzymes. Soon after, the patient was admitted to our institution with similar complaints. Serum transaminases remained elevated, with an increase in alkaline phosphatase and bilirubin. The Council for International Organizations of Medical Sciences/the Roussel Uclaf Causality Assessment Method (CIOMS/RUCAM) scale was found to be 8, outlining a high or definite probability that the ciprofloxacin was the cause of the patient's hepatotoxicity. A one-week course of prednisone for possible hypersensitivity reaction was tried; however, it proved unsuccessful. Palliative care was consulted, and the patient passed away shortly thereafter. CONCLUSIONS This case demonstrates the potential for liver failure from ciprofloxacin. Clinicians should evaluate the possibility of ciprofloxacin-induced hepatotoxicity in a patient presenting with liver injury of unknown etiology. Similarly, it is important to consider this significant effect when a practitioner considers antibiotic choice.
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.